New Mexico, 2013

Flash Flood in New Mexico, July 6, 2013

July 6, 2013 · NWS EPZ · 1 event in 1 county or zone

An upper high was in place over New Mexico with enough moisture to produce diurnal mountain showers and thunderstorms. Some locally heavy rain occurred over the Silver Fire burn scar and produced flash flooding around Mimbres and Camp Thunderbird.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high was in place over New Mexico with enough moisture to produce diurnal mountain showers and thunderstorms. Some locally heavy rain occurred over the Silver Fire burn scar and produced flash flooding around Mimbres and Camp Thunderbird.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 6, 2:23 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 6, 2:23 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 PM MDT SAT JUL 6 2013

.SYNOPSIS...
UPPER HIGH CENTERED OVER NEW MEXICO FOR THE REST OF THE WEEKEND AND
MOST OF THE NEW WEEK AHEAD. THIS WILL INHIBIT SOME THUNDERSTORM
GROWTH BUT PLENTY OF LOW LEVEL MOISTURE WILL ALSO REMAIN AND THIS
WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY THROUGH THE
PERIOD. WITH THE LIGHT FLOW ALOFT...FLOODING WILL BE THE MAIN
CONCERN AS STORMS WILL MOVE SLOW. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY ABOVE NORMAL.

&&

.DISCUSSION...
FAIRLY STAGNANT BUT ACTIVE PATTERN IN PLACE FOR THE FORESEEABLE
FUTURE. UPPER HIGH CENTERED OVER SOUTHERN NEW MEXICO/NORTHERN MEXICO
WILL ONLY VERY SLOWLY DRIFT NORTH OVER THE NEXT SEVERAL
DAYS...PERHAPS UP NEAR THE FOUR CORNERS BY AROUND WEDNESDAY. 500 MB
TMPS NOT TOO WARM UNTIL TUESDAY. EXPECT ANY CAPPING THROUGH TUESDAY
TO BE WEAK BUT THEN POSSIBLY STRENGTHEN SOME AFTER THAT. AT LOW
LEVELS NOTHING OF NOTE TO FLUSH OUT MOISTURE SO FUEL WILL BE AROUND
EACH DAY FOR THUNDERSTORMS. OROGRAPHICS SHOULD HAVE LITTLE PROBLEM
BREAKING UPPER CAP...BUT LOWLANDS MAY BE INHIBITED AND NEED TO RELY
ON OUTFLOW FROM MOUNTAIN STORMS. FEW HIGH RES MODELS (NAM12, NMM)
SHOW LOW LEVEL CIRCULATION WITH GOOD CONVERGENCE THIS EVENING NEAR
EL PASO. WILL HAVE TO WATCH THIS SOUTH CENTRAL AREA FOR EXTRA
ACTIVITY. OTHERWISE...WILL KEEP SCATTERED MOUNTAIN/ISOLATED LOWLAND
CONVECTION IN FORECAST THROUGH MONDAY.

GFS/ECMWF/NAM ALL SHOWING INVERTED TROUGH MOVING TOWARD THE AREA
TUESDAY. FEATURE MOSTLY TOO FAR SOUTH FOR MUCH IMPACT. THESE TROUGHS
TEND TO CONCENTRATE THE DEEPER MOISTURE PLUME FURTHER EAST AND TO
ALSO MAKE A NORTHWARD MOVEMENT AS THEY GET OUT TO THE ARIZONA/NEW
MEXICO BORDER...SO DID RAISE POPS WEST AND LOWER EAST FOR TUESDAY ON
THROUGH THE REMAINDER OF THE FORECAST PERIOD.

LIGHT FLOW ALOFT THROUGH MONDAY SUGGESTS THAT MAIN STORM THREAT IN
THE FORECAST PERIOD WILL BE FLOODING DUE TO SLOW MOVING STORMS. PW'S
WILL RUN ABOUT 1.1 - 1.3 INCHES. FLOOD THREAT MAY LESSEN TUESDAY AND
BEYOND AS UPPER WINDS INCREASE A BIT AND PW'S DECREASE DOWN TO
AROUND AN INCH OR SLIGHTLY LESS.

&&

.AVIATION...VALID 07/00Z-08/00Z.
HIGH PRESSURE ALOFT WILL CONTINUE. EASTERLY FLOW AT SFC WILL
CONTINUE MOISTURE SUPPLY AND TOGETHER WITH SOME INSTABILITY
WILL PROVIDE SCT MTN AND ISOLD BASIN SHWRS AND TSTMS MAINLY 18Z-06Z.
FEW-SCT 060-080 SCT-BKN 100-140 AND SCT-BKN 200-250. LCL BKN-OVC
040-060 OVC100 1-3SM TSRAGS BLDU.

&&

.FIRE WEATHER...
A LARGE RIDGE OF HIGH PRESSURE ALOFT HAS SETTLED OVER NEW MEXICO AND
SURROUNDING AREAS FOR THIS WEEKEND AND WILL CONTINUE FOR MUCH OF
NEXT WEEK. THIS WILL RESULT IN WARM TO HOT WEATHER INTO NEXT WEEK.
LOW LEVEL EASTERLY FLOW WILL KEEP MOISTURE MOVING INTO THE AREA.
HEATING AND OROGRAPHIC LIFT ALONG WITH ENOUGH INSTABILITY WILL
CREATE SCATTERED MOUNTAIN AND ISOLATED LOWLAND SHOWERS AND
THUNDERSTORMS DURING THE P.M. HOURS. FAIRLY LIGHT WINDS ALOFT WILL
MAKE FOR SLOW MOVING STORMS WHICH WILL INCREASE THE POTENTIAL FOR
LOCAL HEAVY RAIN. SMALL HAIL AND GUSTY WINDS WILL ALSO ACCOMPANY ANY
STORMS. AN EASTERLY WAVE IN THE SUBTROPICS WILL MOVE WESTWARD TOWARD
NORTHERN MEXICO NEXT WEEK BRINGING A THREAT OF INCREASED
SHOWERS...BUT AT THIS TIME...FORECAST MODELS ARE INDICATING THAT
AREAS WEST OF THE CONTINENTAL DIVIDE WILL SEE MOST OF THE ACTIVITY.
MIN RH VALUES WILL RUN FROM ABOUT 20% TO 30% ACROSS THE AREA TODAY
AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  98  75  98  75 /  30  10  10  10  20
SIERRA BLANCA           69  96  72  96  70 /  20  10  20  10  10
LAS CRUCES              71  98  71  98  68 /  30  10  20  20  20
ALAMOGORDO              74  98  72  98  72 /  30  20  20  20  20
CLOUDCROFT              52  77  52  76  50 /  40  30  30  30  20
TRUTH OR CONSEQUENCES   71  98  72  97  68 /  30  20  30  20  30
SILVER CITY             64  91  65  90  62 /  40  30  40  30  30
DEMING                  71  98  69  99  64 /  30  20  30  30  30
LORDSBURG               70  96  69  99  69 /  30  20  30  30  30
WEST EL PASO METRO      77  98  73  98  74 /  30  10  20  10  20
DELL CITY               70  97  68  96  66 /  20  10  10  10  10
FORT HANCOCK            76  99  78 100  77 /  20  10  10  10  10
LOMA LINDA              68  93  69  92  66 /  30  10  20  10  20
FABENS                  74  98  77  99  73 /  30  10  10  10  20
SANTA TERESA            72  97  71  98  71 /  30  10  20  20  20
WHITE SANDS HQ          74  98  76  96  75 /  30  10  20  10  20
JORNADA RANGE           66  98  66  97  63 /  30  20  20  10  20
HATCH                   74  96  73  94  71 /  30  20  20  20  20
COLUMBUS                72  98  72  99  71 /  30  20  20  30  30
OROGRANDE               71  96  70  98  69 /  30  20  20  10  20
MAYHILL                 59  84  59  84  58 /  40  40  30  30  20
MESCALERO               55  87  56  88  54 /  40  40  30  30  20
TIMBERON                56  81  58  81  57 /  40  30  30  30  20
WINSTON                 58  87  60  90  57 /  30  30  30  30  30
HILLSBORO               68  92  69  94  66 /  30  30  30  30  30
SPACEPORT               68  95  70  97  67 /  30  20  20  20  20
LAKE ROBERTS            59  88  62  92  58 /  40  30  40  30  30
HURLEY                  65  91  63  90  64 /  30  30  30  30  30
CLIFF                   56  97  56  99  54 /  40  20  30  30  30
MULE CREEK              58  95  56  97  50 /  30  30  30  30  30
FAYWOOD                 68  89  66  94  63 /  30  30  30  30  30
ANIMAS                  71  94  69  99  69 /  30  20  30  30  30
HACHITA                 69  97  66  99  64 /  30  20  30  30  30
ANTELOPE WELLS          71  98  69  98  69 /  30  20  30  30  30
CLOVERDALE              68  93  66  96  67 /  30  20  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Jul 6, 10:12 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1112 AM MDT SAT JUL 6 2013

NMZ401>417-TXZ418>424-071715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1112 AM MDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS THROUGH THE PERIOD. MAIN THREATS ARE HEAVY
RAIN AND POSSIBLE FLOODING. ALSO PEA SIZE HAIL AND WIND GUSTS OF
35 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS CONTINUING. AGAIN BIGGEST
THREAT WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR
FLOODING TO THIS OFFICE.

HEFNER

In the hours before

Special weather statement, Jul 6, 11:52 AM MST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1252 PM MDT SAT JUL 6 2013

NMZ414>416-061945-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SACRAMENTO
MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
1252 PM MDT SAT JUL 6 2013

...STRONG THUNDERSTORMS THREATENING EAST SLOPES OF THE SACRAMENTO
MOUNTAINS THROUGH 145 PM MDT...

AT 1247 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MAYHILL...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

SMALL HAIL MAY ACCUMULATE ALONG AREA ROADWAYS...INCLUDING PORTIONS
OF US HIGHWAY 82 EAST OF MAYHILL.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE OVER THE SACRAMENTO
MOUNTAINS OVER THE NEXT HOUR.

LOCATIONS IMPACTED INCLUDE...
  SACRAMENTO...
  PINON...
  MAYHILL...

HARDIMAN
Special weather statement, Jul 6, 3:07 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
407 PM MDT SAT JUL 6 2013

NMZ410-411-413-062300-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-SOUTHERN TULAROSA BASIN NM-
407 PM MDT SAT JUL 6 2013

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
500 PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR RADIUM SPRINGS AND LEASBURG.
THESE STORMS WERE NEARLY STATIONARY.

PEA SIZE HAIL AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS.
SINCE THE STORMS ARE NEARLY STATIONARY...HIGHLY LOCALIZED AREAS OF
HEAVY RAINFALL AND ACCUMULATING SMALL HAIL ARE POSSIBLE.

WITH DRIER AIR IN PLACE...LOCALIZED DOWNBURST WIND GUSTS UP TO
AROUND 50 MPH WILL ALSO BE POSSIBLE...PRODUCING SOME AREAS OF
BLOWING DUST.

LOCATIONS IMPACTED INCLUDE...
  LEASBURG...
  HATCH...
  JORNADA RANGE...
  CORRALITOS...

ADDITIONAL THUNDERSTORMS MAY DEVELOP CLOSER TO HATCH AND LAS CRUCES
IN THE NEXT HOUR...FAVORING HIGHER TERRAIN AREAS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HARDIMAN

The radar

The El Paso radar (KEPZ), 161 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
July 6, 5:00 PM MST to 8:00 PM MST
Where
Grant County, 1 mi SSW of Mimbres to 6.51 mi ENE of Mimbres
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
32.836, -107.976

Forest Service personnel reported 3 to 4 feet of water was running down the mimbres river 1 to 2 miles north of Mimbres Ranger Station. Low water crossing on Forest Road 150 near mile marker 35 flowing about 4 to 5 feet deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467425.